ET and Pernitious Anaemia help please

I have had ET for 3 yrs and receiving hydro/anagralide/asprin treatment.

12 mths ago i started experiencing continuous pain (similar to cramp) in one leg, it then went into other leg and has since gone to my arms and shoulder, also having numbness/tingling in toes and fingers.

As pain is 8/10 - 24/7 went to rheumatologist who, after tests, has said he thinks it may be pernitious anaemia and prescribed B12 injections monthly. After searching the net on this everywhere talks about the tingling but nowhere says anything about the 24/7 pain. just wondered if anyone else had experience of this. Happy New Year to you all have a good one.

8 Replies

oldestnewest
  • Hi sheldale

    Have you thought that the pains you are suffering could be caused by the anagrelide? I know it has some nasty side effects. I have been on it for a short while and so far have had only minor problems. I was on Hydroxycarbamide for about ten years when I suddenly developed two painful ulcers on my right ankle (ulcers is one of the side effects of Hydra,long term) so was immediately taken off Hydra (ulcers took one year to heal and were a nightmare of pain) - so wondered if you are suffering long term side effects of anagrelide?

    I think you would be wise to get an appointment with your haematologist and explore with him/her the possibility of that. Hope you can get to the bottom of this. It is true that we do suffer with anaemia as the medication affects our red cells to a certain extent. I take B12 capsules all the time - also because I am a vegetarian. Happy New Year to you also and

    a pain free year.

  • Hi Isidora4

    Thank you for taking the time to post. I dont think its the anagrelide as i now take 2 tabs per day and at one stage was on 6 tabs a day and the pain has only been there since Feb 12. and i have been taking these since 2010.

    but thanks anyway it could have been the answer.

    Best wishes

  • I have PV and more recently been bothered by calf muscles cramping in legs which seemed to be worse after two venesections close together. Not on any meds yet! Sorry that's not much help for you.

  • Hi Aime thanks for taking the time to post. I have been on meds for 3 years with a lot of tweeks. The oain i have started in one calf and slowly moved around to the front and after about 2 months progressed to my other leg and a month later to my arms and shoulder. i think all i can do it see what happens with the B12 monthly injections, i see the heamo dept at my hospital in 2 weeks (i cant say how good they are nothing is too much trouble) and return to the rheumatologist in 6 weeks. Will post any developments in case it helps you. Best wishes

  • Hi, I get a lot of bone pain and numbness very similar to that you describe. After a fight i have been refered to a rheumatologist and having various tests. Plenty of posts, esp in US about bone pain as a result of MPD but as I understand it more usually linked to poorly controlled MPD with high blood counts. Not sure this helps but suspect a lot more of this out there than the medics recognise!

  • Hi Jane13

    Thanks for taking the time to post.

    It makes me sad that you have had to fight for a referral, my heamo dept are brilliant they sent me for physio first as it was only in one leg but that didnt work and when it then spread to the other leg and my arms and shoulder it was obgious that physio wasnt the answer and i was referred.

    You say your is bone pain mine is more in the muscles but having said that it has now progressed up my shoulder and give me pain even in my jaw (hubby says this is because i talk too much i am sure i dont know what he means!!!) I will post any changes and let everyng know if there is an answer so hopefully people with the same will get better quicker.

    Thanks again

  • Hello Sheldale, I have passed your query to Prof Harrison for her advice and she has said that there can be confusion over this pain since Hydroxycarbamide and the pernicious anaemia can cause big red cells MCV (mean cell volume). I hope this helps. If you need any further clarification please email us at info@mpdvoice.org.uk. Kind regards. Maz.

  • Hi Mazcd

    Thanks for taking the time to contact Prof Harrison. I do have big red cells but it doesnt make sense to me that after all this time, 3 years plus, taking hydroxy and anagralide that the pain has litterally moved throughout my body so quickly and just never goes away, my husband says when i am in bed at night i yelp every time i move even when i am asleep so any improvement would give him a nights sleep (he's good really been married 41 years) so he puts up with it. My mother in law who is 93 has even given me her walking stick which does help.

    Just hope the B12 injections do the trick will post any improvements.

    Thanks once again

You may also like...